Important Lessons Learned in the Hospital after Surgery

Tags: , , , , ,

This past week has been difficult for Ezri. Her typical array of behavioral/emotional/seizure-ish HH symptoms (crying spells, ‘bad’ feelings, compulsive urges to reach out and touch/hit/push people and/or pets) has definitely been stirred up and alongside it, she has these very frequent urges to urinate. Sometimes we are able to get her to forget about it for an hour or so, and then there are times when as soon as she’s out of the bathroom, she wants to go right back in and pee again – I can’t imagine how miserable this must feel for her. Last week at the neurology appointment while we were having blood drawn for med levels, we went ahead and got a urinalysis done. The results came back Monday with minimal numbers of WBCs and trace amounts of leukocyte esterase. The culture results came in tonight saying “mixed flora” and diagnosis of contaminated specimen. No infection and I’m not the least surprised. Even so, the small numbers of WBCs in Ezri’s urine, which are consistently present in her urine tests, has made me remember a difficult experience I feel is important to share. I hope it will help any of you going forward with surgeries or hospitalizations, etc., to stay even more aware of all that is going on and dosages and meds being given to the patient. On June 15, 2009, when Ezri was 2-1/2 we went back out to Phoenix for a second surgery to remove a second part of her HH. Drs. Rekate and Nakaji worked together on a left sided OZ and the surgery went flawlessly. After the surgery and within the first hour in the PICU, a nurse came in with a loading dose (=higher than normal dosage to quickly increase the level of medicine in the blood) of phenytoin, a common post-op seizure medication, and administered it into the IV. This, including being a ‘loading dose’ was standard procedure and Ezri had been given this same medication after the first surgery (with no effect on seizures as a result of it). Within 30 seconds Ezri started seizing in a way we had never seen before. She kept going stiff through her whole body and her eyes would go up and she just looked so scared. This went on for about 8 minutes with everyone running around, trying to figure out what was going on and how to fix it, before they were able to administer an IV dose of Ativan to stop the seizure. As soon as that got into her, Ezri’s whole body relaxed, she went to sleep and the seizure stopped. This was definitely one of the longest 8 minutes of our lives and easily the strongest seizure Ezri’s ever had. In the following hours the doctors and nurses tried to figure out what had happened and why. Although, I had not taken much notice of the timing and what they were giving, I trusted the healthcare professionals. Ben’s mom asserted that the seizure happened within seconds of the Phenytoin IV dosing and so they started looking there. We learned that what ultimately happened was that the anesthesiologist himself had given a loading dose of Phenytoin at the end of the surgery. He marked that he had done this on a different area of Ezri’s chart, and so the nurse totally missed it, and was going through the typical post-brain-surgery-routine of giving the loading dose of extra anti-convulsant. In the following couple of days Ezri didn’t wake up – she’s had 4 surgeries and this was the only time she hasn’t woken enough to know she’s ‘still in there.’ Her urine turned brown and her blood levels of Phenytoin were above toxic (toxic is 20-30mcg/ml – hers were 35/36mcg/ml) and were barely going down. I remember they kept saying how they’d go down pretty quickly, and they weren’t at all – her ‘half-life’ was probably about twice the longer side of normal-range. We asked for liver function and any other tests they could run to see if she was okay or having any sort of organ damage. They said everything was fine. It wasn’t long before I/we realized that the brown urine was because of blood and there were also large amount of ‘sediment’ (not sure what else to call it) – it was like nothing you’ve seen before – we have pictures of the catheter bag. When I mentioned it to the nurse, and asked if there are any kidney tests that could be done, the nurse tells us that ‘its common for there to be abrasions/irritations from the catheter that can cause blood in the urine.’ Well, sure, that seems understandable, but that would NOT make urine brown from blood for days! You really have to wonder how a nurse can say things like that and expect you to believe it. So for a few days we were very worried, angry, and demanding patient in that PICU. Ezri’s urine turned back to normalish color, she ‘woke’ up, though first staring pretty much constantly, and crying when she wasn’t staring (all seizure activity, b/c the prime HH residual that was causing this type of seizure was still largely in her head) and we were discharged from the hospital on the 6th day. Amazingly, she had no side effects from a tricky surgery, but did have just terrible ‘over dose’ issues from which to recover. Back home in Chapel Hill, Ezri was drinking huge amounts of liquid. She’d start the day with 3, 10 oz cups of her ‘coffee’ (milk with a splash of coffee), then go on to have 3 more 10 oz cups of water or juice (mostly water)–about 60 oz a day for a 2 1/2 year old – way too much. The obvious concerns were diabetes insipidus (DI) and sodium levels, but all those tests were normal. They didn’t line up with the fact that Ezri’s nighttime diapers were now completely overflowing with the nastiest, most concentrated, smelliest urine you can imagine – I remember going into her room in the morning, and the whole room smelled from just her diaper. Over the next 2 months, we took Ezri into the pediatrician for numerous urinalysis tests trying our best to understand what was going on. Ezri had huge amounts of white blood cells in her urine, but zero bacteria – never an infection, nothing could ever be ‘cultured.’ Nobody had any clue and there were no answers. Eventually Ezri stopped drinking so much and her urine finally normalized. From the point of overdose, by doctors at St. Joseph’s, by our pediatrician, and 2 neurologists here at home, we’ve been told that a Phenytoin overdose would have no impact on kidney function, despite taking a large amount of Keppra (metabolized in the kidney) each day….we still have no clue why this happened. However it certainly makes you wonder – it’s too much of a coincidence, and there is so much physiologically that nobody yet understands. And so of course, seeing that there were WBCs in Ezri’s recent urinalysis that shouldn’t be there and were not a result of an infection, made me remember all this and feel a need to share. So my point is to watch every nurse, doctor, and healthcare professional every minute they are with your child or loved one – never be embarrassed or shy about asking questions that impact the patient (we were at the best hospital for HH and this still happened – it can happen anywhere). We started taking notes of every time and dosage of medication given and asked so many questions and insisted on so much, I’m sure we were quite annoying. If it were to prevent this happening even once more, it would be worth it. And interestingly enough, when we came back for Ezri’s third surgery (removing the last large chunk of HH), the hospital’s PICU was giving out these nice little patient advocacy pamphlets informing patients how to be active participants in their healthcare. I’d like to think Ezri’s experience helped someone.

IMG_7659